Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 156, NWS Des Moines, IA

July 21, 2002Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2002, 7:13 PM CDT for Kossuth County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2002, 7:13 PM CDT (00:13 UTC)
Expired
Jul 21, 2002, 8:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Kossuth County, IA

The radar

The Des Moines radar (KDMX), 171 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:30 PM CDTHail 0.88Bancroft, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WUUS53 KDMX 220013
SVRDSM
IAC109-220100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOSSUTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 800 PM CDT

* AT 710 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHEAST OF TITONKA TO 5
  MILES SOUTH OF LONE ROCK...OR FROM 39 MILES WEST OF MASON CITY TO
  41 MILES EAST OF SPENCER...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR TITONKA NOW...
  NEAR ALGONA AROUND 725 PM.

OTHER WARNING LOCATIONS INCLUDE ALGONA...BANCROFT...BURT...FENTON...
LAKOTA...SWEA CITY AND WHITTEMORE.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY
EVENING FOR NORTHWESTERN IOWA.

LAT...LON 4336 9444 4299 9444 4295 9400 4342 9398

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:45 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 21, 2:45 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT SUN JUL 21 2002

MODELS IN FAIRLY GOOD AGREEMENT THROUGH FORECAST PERIOD. SHORT WAVE
TROUGH LIFTING NORTHEAST ACROSS SD WILL PHASE WITH STRONGER SYSTEM
MOVING ACROSS SOUTHERN CANADA AND THE NORTHERN GREAT LAKES. THIS
WILL ALLOW FRONT TO MOVE THROUGH AREA AND SHIFT UPPER AIR PATTERN TO
NORTHWEST FLOW THROUGH THE MIDDLE TO END OF THE WEEK.

FOR TONIGHT...MAIN STORY WILL BE COLD FRONT PUSHING INTO AREA. AFTN
SAT PICS CONTINUE TO SHOW AREA CAPPED AS H5 TEMPS OF -6C AND H7
TEMPS OF +12C PERSIST. SOME CHANGES OCCURRING OVER FAR NW IA THOUGH
AS BROAD SCALE LIFT APPROACHES IN ADVANCE OF FRONT AND UNDER SOME
RIGHT ENTRANCE REGION JET SUPPORT. LEADING WIND SHIFT NOW INTO
EXTREME NW IA...PERHAPS OUTFLOW BOUNDARY/SFC TROUGH INDUCED. COOLER
SURGE AND PRESSURE RISES JUST A BIT FURTHER NORTHWEST ALONG FRONT.
AIRMASS OVER CWA SIMILAR TO THAT OF YESTERDAY WITH SFC BASED CAPES
ON THE ORDER OF 4-7K J/KG. LOOKS LIKE LOW LEVEL CONVERGENCE ALONG
THE FRONT AND ASSOCIATED COOLING IN ASSOCIATION WITH MID LEVEL
TROUGH WILL BE ENOUGH TO IGNITE A FAIRLY SOLID LINE OF STORMS BY
EARLY EVENING. LOOKS LIKE BEST TIME FOR ANY SEVERE WX WILL COME
DURING THE EVENING AND EARLY MORNING HOURS...TIL ABOUT 07Z...OVER
THE NW CWA. MAY SEE SOME INITIAL INDIVIDUAL CELL DEVELOPMENT WHICH
SHOULD THEN BECOME LINEAR. SHEAR VALUES IN EXCESS OF 40KT MAINLY
OVER THE FAR NW AND N CENTRAL AREAS COULD SUPPORT SOME BOWING
SEGMENTS. NOT SURE THOUGH IF THIS OR REPEATING CELL MOTION PARALLEL
TO FRONT WILL BE THE DOMINANT FEATURE WITH THIS EVENT...DEPENDENT ON
HOW QUICKLY A LARGER SCALE COLD POOL CAN DEVELOP BEHIND SQUALL LINE.
IF IT IS THE LATTER...THEN MAINLY HEAVY RAIN WITH ISOLATED
MICROBURST TYPE WINDS WOULD BE MAIN CONCERN. WILL INCLUDE WIND AND
HEAVY RAIN WORDING OVER THE NORTHWEST. AS THE LINE MOVES FURTHER
SOUTHEAST INTO CENTRAL AND SE PORTIONS OF THE CWA...LOW LEVEL
CONVERGENCE DIMINISHES. WE SHOULD SEE A DECREASE IN RAIN AMOUNTS
FURTHER SOUTHEAST. MODELS MAINTAIN MAX LOWER LEVEL FRONTOGENETIC
FORCING OVER THE CWA BEHIND THE FRONT THROUGH MIDDAY MONDAY. THIS
SHOULD SUPPORT A LARGER AREA OF STRATIFORM PCPN BEHIND THE FRONT.
THIS WAS ACCOUNTED FOR IN PREVIOUS ZONES AND WILL CONTINUE MORNING
POPS OVER THE SE CWA MONDAY. WILL KEEP THE KOTM AREA DRY DURING THE
AFTN. SOME UNCERTAINTY WITH AMOUNT OF CLOUDS LINGERING INTO THE
AFTERNOON HOURS. IF MORE THAN EXPECTED...TEMPS WILL END UP BEING
COOLER THAN FORECAST...WHICH FOR NOW WILL REMAIN ON THE WARM SIDE OF
GUIDANCE.

COOLER AND DRIER AIR THEN SPREAD OVER THE AREA LATE MONDAY AND
TUESDAY WITH VERY PLEASANT CONDITIONS. WARM AIR ADVECTION THEN
COMMENCES LATER TUESDAY NIGHT OVER THE NORTHWEST. BY WEDNESDAY BEST
WARM/MOIST AIR ADVECTION REMAINS FOCUSED OVER THE EASTERN DAKOTAS
AND MN SO FOR NOW WILL MAINTAIN A DRY FORECAST WEDS. WILL NEED TO BE
WATCHED THOUGH AS N IA COULD BE AFFECTED.

FOR THE LAST HALF OF THE WEAK...FLOW BECOMES MORE ZONAL WITH A WEAK
BAROCLINIC ZONE PROBABLY JUST NORTH OF THE AREA. MODELS BRING
NUMEROUS SHORT WAVES EAST ACROSS THE NORTHERN PLAINS AND NORTHWEST
GREAT LAKES THURSDAY THRU SATURDAY. CERTAINLY NO CREDIBILITY CAN BE
GIVEN TO TIMING AND STRENGTH OF ANY OF THESE SYSTEMS. NONETHELESS...
LOOKS LIKE AT LEAST NORTHERN IA WILL HAVE A CHANCE OF TSRA THURS
THRU SAT. WITH UNCERTAINTY IN POSITION OF BAROCLINIC ZONE...WILL
EXTEND THE POPS OVER THE ENTIRE CWA FRI AND SAT. HEIGHTS INCREASE AS
DO H850 TEMPS BY SUNDAY SO WE WILL SEE A RETURN TO A FEW 90S BY THE
WEEKEND.

WILL KEEP THE HEAT ADVISORY GOING THROUGH EARLY EVENING. HEAT NOT
QUITE AS IMPRESSIVE AS YESTERDAY AS DEW POINTS A TOUCH LOWER IN SOME
AREAS. STILL THERE REMAINS THOSE BOGUS DEW POINT READINGS IN THE MID
80S PRODUCING UNREALISTIC HEAT INDICES IN THE 120S. HI IN KFOD
CURRENTLY 103 WHILE NEXT DOOR KEBS IS REPORTING 118 DEGREES (KIOW
106 AND KMUT 122). DISCONTINUITIES LIKE THAT DO NOT EXIST IN
NATURE...UNLESS OBSERVATION EQUIPMENT MAKES THEM.

.DSM...HEAT ADVISORY ENTIRE FA THROUGH EARLY EVENING

JAW

In the hours before

Special weather statement, Jul 21, 5:35 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
535 PM CDT SUN JUL 21 2002

.SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF A
COLD FRONT ENTERING FAR NORTHWEST IOWA THIS EVENING. THROUGH MID
EVENING THE THUNDERSTORMS WILL HAVE A TENDENCY TO REMAIN SCATTERED
WHICH MAY INCREASE TORNADIC POTENTIAL OVER FAR NORTH AND WEST IOWA.
BY MID EVENING...THE THUNDERSTORMS SHOULD FORM INTO A SOLID SQUALL
LINE. DAMAGING STRAIGHT LINE WINDS WOULD THEN BECOME THE MAIN
THREAT. A SECONDARY LARGE HAIL AND ISOLATED FLASH FLOOD THREAT WILL
EXIST THROUGH THE EVENING AND EARLY MORNING HOURS. THE THUNDERSTORMS
SHOULD DECREASE IN INTENSITY THROUGH THE LATE EVENING AND OVERNIGHT
HOURS AS THEY MOVE INTO CENTRAL AND SOUTHEAST IOWA.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023-024-221100-
CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-
WINNEBAGO-WORTH-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND MASON CITY
535 PM CDT SUN JUL 21 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                        LOW             5 PM - 9 PM
  DAMAGING WINDS (58+ MPH)       MODERATE        5 PM - MIDNIGHT
  LARGE HAIL (3/4+)             LOW             5 PM - MIDNIGHT
  FLASH FLOODING                 LOW             7 PM - 2 AM

EXCESSIVE HEAT (HI 105+)         HIGH             THIS EVENING

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   LOW
  TONIGHT... MODERATE
  MONDAY...  NOT EXPECTED

IAZ025-033>036-044>047-221100-
BOONE-CALHOUN-CARROLL-CRAWFORD-GREENE-HAMILTON-SAC-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...BOONE...CARROLL...DENISON...
FORT DODGE AND WEBSTER CITY
535 PM CDT SUN JUL 21 2002

...HEAT ADVISORY TODAY...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                        LOW             7 PM - 9 PM
  DAMAGING WINDS (58+ MPH)       MODERATE        7 PM - 2 AM
  LARGE HAIL (3/4+)             LOW             7 PM - 2 AM
  FLASH FLOODING                 LOW             9 PM - 4 AM

EXCESSIVE HEAT (HI 105+)         HIGH            THIS EVENING

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   LOW
  TONIGHT... MODERATE
  MONDAY...  NOT EXPECTED

IAZ026>028-037>039-048>050-057>062-070>075-081>086-092>097-221100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-
DALLAS-DAVIS-DECATUR-FRANKLIN-GRUNDY-GUTHRIE-HARDIN-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-
TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...
PELLA...PERRY...WATERLOO AND WAVERLY
535 PM CDT SUN JUL 21 2002

...HEAT ADVISORY TODAY...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                        NONE
  DAMAGING WINDS (58+ MPH)       LOW             9 PM - 4 AM
  LARGE HAIL (3/4+)             LOW             9 PM - 4 AM
  FLASH FLOODING                 LOW             10 PM - 4 AM

EXCESSIVE HEAT (HI 105+)         HIGH            THIS EVENING

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   NOT EXPECTED
  TONIGHT... LOW
  MONDAY...  LOW

JAW
-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTMLKEY (IN ALL LOWER CASE).

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:17 PM CDTSevere Thunderstorm WarningDMXSac43 min
Jul 21, 8:04 PM CDTSevere Thunderstorm WarningDMXHumboldt56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.